Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jun 5, 2018, 2:13 PM CDT for Saint Helena Parish, Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2018, 2:13 PM CDT (19:13 UTC)
- Expired
- Jun 5, 2018, 2:30 PM CDT
- In force
- 17 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Saint Helena Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2574 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:24 AM CDT, 5 hours 49 minutes earlier.
Area forecast discussion, Jun 5, 8:24 AM CDT, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
824 AM CDT Tue Jun 5 2018
.SOUNDING DISCUSSION...
This morning's radiosonde flight was routine with no problems
encountered. Most notable changes this morning from previous days
is the increase in moisture aloft, as well as a more progressive
westerly flow aloft downstream of the approaching shortwave to
our northwest. Precipitable water of 2.02" puts this sounding just
below the daily maximum of 2.04" recorded for this date according
to sounding climatology. This supports the potential for flash
flooding in more widespread storm development later today.
Otherwise, FZL of 13.9kft AGL and -20C of 25.8kft AGL is a
noticeable drop from the previous days soundings. Additionally,
MUCAPE of 4198 J/kg and LI of -9 continues to illustrate a very
unstable atmospheric environment, supporting energy for storm
development later this afternoon and evening with dangerous
lightning and gusty winds possible along side the potential for
flash flooding. KLG
&&
.PREV DISCUSSION... /issued 331 AM CDT Tue Jun 5 2018/
SHORT TERM...
A shortwave trough currently sliding through the Lower Mississippi
Valley will be the main driver of the forecast area's weather
through tomorrow. Increased omega and slightly steeper lapse rates
aloft will promote convective development throughout the day
today. Additionally, a stationary boundary stretched across the
northern third of the CWA will serve as a focusing mechanism for
convection today. Have placed the highest POP of 50 to 60 percent along
and south of the boundary...stretching from Baton Rouge over to
Gulfport. Slightly lower POP of around 40 percent is in place
north of the boundary in Southwest Mississippi. Given the east-
west orientation of the boundary and concurrent storm motion, the
threat of locally heavy rainfall will be the primary concern
today as storms could potentially train over the same location.
Temperatures should be somewhat tempered today due to the expected
convection and cloud cover, and have highs only rising into the
middle 80s.
The convective threat should transition to the coastal waters and
immediate Louisiana coast for tonight and tomorrow as the surface
boundary sinks south toward the coastal waters. Have chance POP
for areas south of I-10 in Louisiana and likely POP for the
offshore waters tonight and tomorrow. With a drier airmass in
place over most of the region, temperatures should climb back into
the lower 90s north of the 1-10 corridor. Along the Louisiana
coast, temperatures should be slightly cooler in the upper 80s.
The shortwave trough axis will shift away from the area by
Thursday allowing a broad area of upper level ridging to build in
from the west. Increasing subsidence throughout the atmospheric
column will lead to lower POP of 20 percent or less, less cloud
cover, and warmer temperatures. Highs should easily climb into the
lower to middle 90s, and heat indices should approach 100 degrees
by Thursday afternoon.
LONG TERM...
A continuation of hot and dry weather is expected on Friday and
Saturday as the broad upper level ridge continues to dominate the
Lower Mississippi Valley. Temperatures will rise into the middle
90s each day, and heat index values should climb into the lower
100s. There will be a low chance of some convection developing
each afternoon mainly along any pre-existing mesoscale boundaries
like old outflows or the seabreeze.
By Sunday and Monday, the ridge should begin to weaken a bit over
the area and a broad trough develops over the eastern seaboard,
and a return to more typical June weather is expected to take
hold. Highs should generally climb to around 90 degrees each day,
and a 30 to 50 percent chance of convection will be in place. Once
again, convective activity will tend to develop along any pre-
existing mesoscale boundaries where low level moisture pooling
and forcing will be enhanced. The convection will be highly
diurnal with a minimum in the morning hours, and a maximum of
coverage in the late afternoon hours when peak heating occurs.
AVIATION...
Mainly VFR conditions are forecast for the general prevailing
conditions through this taf cycle. However, areas of scattered TSRA
could produce brief very low VSBY in torrential downpours, lower
CIGS and gusty winds through for those terminals affected today.
Timing for prevailing conditions will be based on potential for
convection as a shortwave moves into the region.
MARINE...
Cold front has stalled along the Mississippi coast. This
combined with surface ridge centered in the south central Gulf is
producing mostly west winds across the coastal waters. Some portions
closer to the boundary are more light and variable while others are
southerly. The general pattern of southwest flow west of the MS
River and northerly east of the MS River will remain in place
through tonight as a shortwave brings a weak boundary into the
coastal waters before it stalls. A generally weak flow pattern is
expected the remainder of the week with little surface pressure
gradients in place.
DECISION SUPPORT...
DSS code: BLUE
Deployed: none.
Activation: none.
Activities: none.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for Slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 85 66 91 68 / 80 10 10 10
BTR 85 70 91 71 / 60 20 20 10
ASD 84 70 90 72 / 60 20 20 10
MSY 84 74 90 75 / 70 30 30 20
GPT 83 72 89 74 / 60 20 10 10
PQL 85 70 90 70 / 70 30 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Jun 5, 10:36 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 1036 AM CDT Tue Jun 5 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-060345- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1036 AM CDT Tue Jun 5 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today. A few storms could become strong to severe, producing strong wind gusts, frequent lightning and periods of torrential rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered thunderstorms are expected Wednesday and Thursday and again over the weekend. Severe weather is not expected at this time, but due to slow storm motions, localized flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 5, 12:37 PM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service New Orleans LA 1237 PM CDT TUE JUN 5 2018 LAZ047-048-050-051815- Livingston LA-West Baton Rouge LA-East Baton Rouge LA- 1237 PM CDT TUE JUN 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEST BATON ROUGE...WEST CENTRAL LIVINGSTON AND CENTRAL EAST BATON ROUGE PARISHES UNTIL 115 PM CDT... At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near Port Allen, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Baton Rouge, Baker, Denham Springs, Port Allen, Oak Hills Place, Brusly, Westminster, Old Jefferson, Merrydale, Inniswold, Shenandoah, Brownfields, Village St. George, Gardere and Baton Rouge Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3038 9136 3056 9137 3061 9111 3036 9089 TIME...MOT...LOC 1736Z 265DEG 18KT 3048 9128 KLG
Special weather statement, Jun 5, 12:53 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1253 PM CDT TUE JUN 5 2018
LAZ046-048-049-057-051845-
Iberville LA-Ascension LA-St. James LA-East Baton Rouge LA-
1253 PM CDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR ASCENSION...NORTHWESTERN ST.
JAMES...SOUTHEASTERN IBERVILLE AND SOUTH CENTRAL EAST BATON ROUGE
PARISHES UNTIL 145 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
White Castle, or 9 miles south of Plaquemine, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gonzales, Donaldsonville, St. Gabriel, White Castle, Sorrento,
Prairieville, Geismer and Carville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3037 9094 3012 9083 3007 9106 3008 9108
3006 9109 3003 9122 3004 9123 3004 9124
3020 9131
TIME...MOT...LOC 1753Z 249DEG 23KT 3015 9120
KLGSpecial weather statement, Jun 5, 1:28 PM CDT, 45 minutes before
Special Weather Statement National Weather Service New Orleans LA 128 PM CDT TUE JUN 5 2018 LAZ048-050-051915- Livingston LA-East Baton Rouge LA- 128 PM CDT TUE JUN 5 2018 ...SPECIAL WEATHER STATEMENT... At 128 PM CDT, Doppler radar was tracking a strong thunderstorm over Brownfields, or near Baker, moving east at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Baton Rouge, Zachary, Baker, Denham Springs, Walker, Livingston, Merrydale, Watson, Brownfields, Greenwell Spring, Shenandoah and Baton Rouge Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3047 9120 3064 9116 3062 9071 3035 9077 TIME...MOT...LOC 1828Z 280DEG 17KT 3055 9110 KLG
Special weather statement, Jun 5, 1:48 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
148 PM CDT TUE JUN 5 2018
LAZ060>062-051930-
Orleans LA-St. Charles LA-Upper Jefferson LA-
148 PM CDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. CHARLES...
SOUTHWESTERN ORLEANS AND NORTHWESTERN JEFFERSON PARISHES UNTIL 230 PM
CDT...
At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Rose, or 8 miles northwest of Metairie, moving southeast at 15
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
New Orleans, Metairie, Marrero, Harvey, Avondale, Jefferson, Gretna,
Harahan, Westwego, Norco, Elmwood, Bridge City, River Ridge, Ama,
Estelle, Waggaman, St. Rose, Woodmere, New Sarpy and Destrehan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3000 9042 3006 9039 3005 9026 3002 9018
3002 9011 3004 9006 3003 9003 3006 9003
3004 9002 3006 8998 3005 8996 2981 9010
TIME...MOT...LOC 1848Z 296DEG 13KT 3005 9031
KLGLocal storm report, Jun 5, 1:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
149 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND DMG 5 NE BATON ROUGE 30.50N 91.07W
06/05/2018 EAST BATON ROUGE LA FIRE DEPT/RESCUE
A COUPLE TREES AND POWER LINES DOWNED ON THE NORTH AND
NORTHEAST SIDES OF BATON ROUGE NEAR BAKER AND MERRYDALE.
TIME ESTIMATED FROM RADAR.
&&
DMANNINGSpecial weather statement, Jun 5, 1:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
156 PM CDT TUE JUN 5 2018
LAZ057-058-060-051945-
St. Charles LA-St. John The Baptist LA-St. James LA-
156 PM CDT TUE JUN 5 2018
...SPECIAL WEATHER STATEMENT...
At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edgard, or near Reserve, moving east at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Reserve, Hahnville, Laplace, Killona, Norco, Montz, Edgard,
Garyville, Boutte, Wallace, Destrehan, Taft, New Sarpy, Luling and
North Vacherie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2996 9069 3014 9065 3014 9043 3009 9041
3006 9037 3005 9033 2987 9036
TIME...MOT...LOC 1856Z 278DEG 14KT 3004 9059
KLGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:21 PM CDT | Special Weather Statement | LIX | Livingston | 24 min |
| Jun 4, 7:32 PM CDT | Severe Thunderstorm Warning | LIX | Livingston | 28 min |
| Jun 5, 7:11 AM CDT | Special Weather Statement | LIX | Washington | 49 min |
| Jun 5, 9:43 AM CDT | Special Marine Warning | LIX | 47 min | |
| Jun 5, 10:18 AM CDT | Special Marine Warning | LIX | 57 min | |
| Jun 5, 11:07 AM CDT | Special Marine Warning | LIX | 53 min | |
| Jun 5, 11:11 AM CDT | Special Marine Warning | LIX | 26 min | |
| Jun 5, 12:05 PM CDT | Special Marine Warning | LIX | 55 min | |
| Jun 5, 12:13 PM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 47 min |
| Jun 5, 12:34 PM CDT | Special Weather Statement | LIX | Livingston | 41 min |
| Jun 5, 12:37 PM CDT | Special Weather Statement | LIX | East Baton Rouge, West Baton Rouge | 38 min |
| Jun 5, 12:42 PM CDT | Special Marine Warning | LIX | 48 min | |
| Jun 5, 12:50 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, Livingston, West Baton Rouge | 25 min |
| Jun 5, 12:53 PM CDT | Special Weather Statement | LIX | Ascension | 52 min |
| Jun 5, 1:05 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 25 min |
| Jun 5, 1:18 PM CDT | Special Marine Warning | LIX | 57 min | |
| Jun 5, 1:23 PM CDT | Special Marine Warning | LIX | 37 min | |
| Jun 5, 1:26 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa | 34 min |
| Jun 5, 1:28 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 47 min |
| Jun 5, 1:45 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, Livingston, Saint Helena, Tangipahoa | 30 min |
| Jun 5, 1:48 PM CDT | Special Weather Statement | LIX | Saint Charles | 42 min |
| Jun 5, 1:56 PM CDT | Special Weather Statement | LIX | Saint Charles | 49 min |
| Jun 5, 2:29 PM CDT | Special Weather Statement | LIX | Washington | 46 min |
| Jun 5, 2:32 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Saint Charles | 28 min |
| Jun 5, 2:41 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 75 min |
| Jun 5, 3:29 PM CDT | Special Weather Statement | LIX | Jefferson | 46 min |
| Jun 5, 3:59 PM CDT | Special Marine Warning | LIX | 61 min | |
| Jun 5, 4:08 PM CDT | Special Marine Warning | LIX | 67 min | |
| Jun 5, 4:17 PM CDT | Special Marine Warning | LIX | 58 min | |
| Jun 5, 4:25 PM CDT | Special Marine Warning | LIX | 65 min | |
| Jun 5, 4:58 PM CDT | Special Marine Warning | LIX | 62 min | |
| Jun 5, 5:30 PM CDT | Special Marine Warning | LIX | 45 min | |
| Jun 5, 5:59 PM CDT | Special Marine Warning | LIX | 46 min | |
| Jun 5, 6:14 PM CDT | Special Marine Warning | LIX | 61 min | |
| Jun 5, 9:41 AM CDT | Special Weather Statement | LIX | Hancock | 19 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.